Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Nashville, TN

February 11, 20094 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 11, 2009, 11:34 AM CST for 4 counties in Tennessee. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 11:34 AM CST (17:34 UTC)
Expired
Feb 11, 2009, 12:30 PM CST
In force
56 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:02 PM CSTTSTM WND DMG2 W Mount Juliet, TNTREES DOWN ON GREEN HILLS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 10:38 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111734
SVROHX
TNC037-147-165-189-111830-
/O.NEW.KOHX.SV.W.0004.090211T1734Z-090211T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...
  WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1230 PM CST

* AT 1129 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE        
  EXTENDING FROM 10 MILES NORTH OF SPRINGFIELD TO COLUMBIA...AND     
  MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RIDGETOP...OAK HILL AND NASHVILLE BY 1140 AM CST...
  WHITE HOUSE...MILLERSVILLE...GOODLETTSVILLE AND CROSS PLAINS BY
  1145 AM CST...
  LAKEWOOD AND HENDERSONVILLE BY 1150 AM CST...
  PORTLAND BY 1155 AM CST...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3665 8620 3651 8621 3649 8624 3646 8623
      3646 8626 3636 8628 3630 8625 3635 8621
      3631 8617 3598 8620 3599 8631 3610 8650
      3600 8660 3601 8675 3603 8675 3605 8683
      3666 8675
TIME...MOT...LOC 1733Z 249DEG 53KT 3667 8687 3568 8696

$$

ROSE
3 follow-up statements
000 
WWUS54 KOHX 111759
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 AM CST WED FEB 11 2009

TNC037-147-165-189-111830-
/O.CON.KOHX.SV.W.0004.000000T0000Z-090211T1830Z/
DAVIDSON TN-ROBERTSON TN-SUMNER TN-WILSON TN-
1158 AM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR WILSON...SUMNER...EASTERN ROBERTSON AND EASTERN DAVIDSON
COUNTIES...

AT 1157 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF SPRINGFIELD TO 10 
MILES NORTHEAST OF FRANKLIN...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL HILL...PORTLAND AND MOUNT JULIET BY 1205 PM CST...
  GALLATIN AND BELINDA CITY BY 1210 PM CST...
  LEBANON BY 1220 PM CST...
  WESTMORELAND BY 1225 PM CST...

A COOPERATIVE OBSERVER REPORTED TREES BLOWN DOWN IN WARNER PARK IN 
DAVIDSON COUNTY...AS THE LINE OF STORMS MOVED THROUGH THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3665 8620 3651 8621 3649 8624 3646 8623
      3646 8626 3636 8628 3630 8625 3635 8621
      3631 8617 3598 8620 3599 8631 3610 8650
      3600 8660 3601 8673 3604 8678 3665 8674
TIME...MOT...LOC 1756Z 268DEG 39KT 3661 8661 3603 8665

$$
STEIGERWALDT
000 
WWUS54 KOHX 111821
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CST WED FEB 11 2009

TNC037-147-111829-
/O.CAN.KOHX.SV.W.0004.000000T0000Z-090211T1830Z/
DAVIDSON TN-ROBERTSON TN-
1219 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROBERTSON AND EASTERN
DAVIDSON COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3664 8620 3656 8622 3651 8621 3649 8624
      3646 8623 3646 8626 3636 8628 3630 8625
      3635 8621 3631 8617 3598 8620 3599 8631
      3610 8646 3665 8646
TIME...MOT...LOC 1819Z 268DEG 39KT 3661 8630 3634 8629
          3607 8638

$$

TNC165-189-111830-
/O.CON.KOHX.SV.W.0004.000000T0000Z-090211T1830Z/
SUMNER TN-WILSON TN-
1219 PM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR CENTRAL WILSON AND EASTERN SUMNER COUNTIES...

AT 1215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 17 MILES NORTH OF GALLATIN TO 7 MILES SOUTHEAST OF 
GALLATIN TO 12 MILES SOUTHWEST OF LEBANON...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTMORELAND BY 1225 PM CST...

EARLIER...A COOPERATIVE OBSERVER REPORTED TREES BLOWN DOWN IN WARNER 
PARK IN NASHVILLE...AS THE LINE OF STORMS MOVED THROUGH THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THESE STORMS 
HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3664 8620 3656 8622 3651 8621 3649 8624
      3646 8623 3646 8626 3636 8628 3630 8625
      3635 8621 3631 8617 3598 8620 3599 8631
      3610 8646 3665 8646
TIME...MOT...LOC 1819Z 268DEG 39KT 3661 8630 3634 8629
          3607 8638

$$
STEIGERWALDT
000 
WWUS54 KOHX 111837
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CST WED FEB 11 2009

TNC165-189-111846-
/O.EXP.KOHX.SV.W.0004.000000T0000Z-090211T1830Z/
SUMNER TN-WILSON TN-
1236 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE WEST PART OF WILSON 
COUNTY AND FOR THE EASTERN PART OF SUMNER COUNTY HAS EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3664 8620 3656 8622 3651 8621 3649 8624
      3646 8623 3646 8626 3636 8628 3630 8625
      3635 8621 3631 8617 3598 8620 3599 8631
      3610 8646 3665 8646
TIME...MOT...LOC 1821Z 268DEG 39KT 3660 8627 3633 8626
          3606 8636

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:38 AM CST, 56 minutes earlier.

Area forecast discussion, Feb 11, 10:38 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CST WED FEB 11 2009

.DISCUSSION...
BAND OF SHOWERS/ISOLATED THUNDERSTORMS CONTINUES TO MOVE EAST JUST
AHEAD OF SURFACE FRONT...WHICH EXTENDS FROM CLOSED LOW NEAR STL. UPPER
SYSTEM CURRENTLY MAKING NEGATIVE TILT...WHICH IS EXPECTED TO ACCELERATE
BAND. TIGHT PRESSURE GRADIENT CONTINUES TO PRODUCE WIND GUSTS IN THE
40 TO 50 MPH WELL AHEAD OF PCPN.

LATEST RUNS SHOW LINE INTENSIFYING SOME OVER THE NORTH CENTRAL AND
NORTHEAST MID-STATE AS THE AFTERNOON PROGRESSES AND BAND OF PCPNS SPEED
INCREASES. TREMENDOUS DRYING ALSO SHOWING UP ON WV IMAGERY WHICH
MAY INITIALLY HELP TO INTENSIFY CONVECTION BEFORE SHUTTING IT OFF
LATER THIS AFTERNOON.

WILL CONTINUE WIND ADVISORY THROUGH 00Z AND MAKE ADJUSTMENTS TO
CURRENT FORECAST TO ACCOMMODATE TORNADO WATCH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Feb 11, 4:08 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CST WED FEB 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES TO MIDDLE
TENNESSEE TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH THE TENNESSEE
RIVER AROUND 9 AM. IT SHOULD REACH THE I 65 CORRIDOR BETWEEN 10
AM AND NOON...AND THE PLATEAU BY 2 PM. DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN HAZARD. HOWEVER...FAVORABLE ATMOSPHERIC
WIND SPEEDS AND DIRECTIONS WILL BRING THE POTENTIAL FOR ISOLATED
TORNADOES.

WINDS WILL ALSO BE STRONG BEFORE AND AFTER THE THUNDERSTORMS.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE THROUGH THE DAY. A WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED TODAY.

13

In the hours before

Local storm report, Feb 11, 11:03 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     TSTM WND GST     W CAMDEN                36.06N 88.10W
02/11/2009  M58 MPH          BENTON             TN   PARK/FOREST SRVC

1053 AM     TSTM WND GST     10 N CENTERVILLE        35.94N 87.45W
02/11/2009  E60 MPH          HICKMAN            TN   TRAINED SPOTTER

            TREE BLOWN DOWN.

&&

TJOHNSTO
Local storm report, Feb 11, 11:17 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1117 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND GST     2 S DICKSON             36.05N 87.38W
02/11/2009  M64 MPH          DICKSON            TN   TRAINED SPOTTER

&&

TJOHNSTO
Local storm report, Feb 11, 11:28 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     SPRING HILL             35.74N 86.92W
02/11/2009                   MAURY              TN   EMERGENCY MNGR

            TREES DOWN

&&

TJOHNSTO
Local storm report, Feb 11, 11:29 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     DENSE FOG        3 W LAWRENCEBURG        35.25N 87.39W
02/11/2009                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN BLOCKING HIGHWAY 64

&&

TJOHNSTO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:46 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Lawrence, Lewis, Montgomery29 min
Feb 11, 11:05 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Williamson55 min
Feb 11, 11:10 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury50 min
Feb 11, 11:39 AM CSTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson66 min
Feb 11, 12:01 PM CSTTornado WarningOHXMarshall14 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb36 min
Feb 11, 12:46 PM CSTTornado WarningOHXCannon, Coffee, DeKalb, Warren29 min
Feb 11, 12:50 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith40 min
Feb 11, 12:58 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
Feb 11, 1:17 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren, White43 min
Feb 11, 1:24 PM CSTSevere Thunderstorm WarningOHXClay, Overton, Pickett, Putnam36 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more49 min
Feb 11, 1:59 PM CSTTornado WarningOHXCumberland, Fentress31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.